Could this be pudendal neuralgia? If so, what would you recommend from your experience?

Back in the beginning of June 2013 I thought I was getting a UTI so went to the doctor who gave me trimethoprim. This made no difference in fact I then began getting a really bad itching and burning sensation around my genitals. Another doctor prescribed amoxicillin for non specific urethritis...again, no improvement. Went to a GUM walk in centre where they swabbed the area which was red and inflamed, then said HSV (herpes simplex) and give me acyclovir. No improvement, a fortnight later all tests were negative except for thrush so anti fungal s were prescribed. The pain has died down a little but I now have alternating burning sensations where it feels like my vagina is very acidic and pins and needle sensations in my groins and round under my buttocks. Sitting is only comfortable on a round doughnut cushion. Lying down or standing is a preferable option! I have been prescribed low dose amytriptoline but have not taken this so far...side effects look bad! Does this match anyone else's symptom patterns at all? The _Joker

6 Replies

oldestnewest
  • Hi Joker,

    Pins and needles and a burning sensation can be symptoms of a nerve issue but it is not usually accompanied with any redness, although that symptom could be due to the thrush you mentioned.

    I would go and see a pelvic physio who is PN aware and see if they can work out what is going on. There may be some pelvic floor tightness which they can identify and help correct. Here is a list of some who may be able to help

    pelvicphysiotherapy.com/man...

    amytriptoline is often used for nerve pain. I would give it a try as it can help stop any 'wind up' of symptoms. The pelvis is a complicated interconnected area and any muscle tightness or nerve involvement can have a knock on effect symptoms wise. You can always stop the dose at any time of course.

    The symptoms of not being able to sit normally without pain is typical of PN so that daignosis is definitely worth getting checked out.

  • Hi

    My symptoms started in a similar way to yours a year ago - initially thought it was a UTI, all tests etc were clear. So was diagnosed with vulvodynia. I was put on amitriptyline 10mg dose which helped with the burning & prickling but the side effects were too much so I was swopped to notriptyline which is similar but with fewer side effects. This helps with the pain. I use a round doughnut cushion too. My pain spread into my legs, buttocks & back. What is helping me is physio / myofascial release (as all my muscles are very tight) & doing exercises to improve my posture. The pain in my legs & buttocks has gone & the back pain now is just in one place and I've managed to reduce my dose to 5mg every other day. My physio has told me that my pelvis is misaligned which is causing tension in the muscles which in turn could be irritating the nerves. So it's definitely worth seeing a physio who knows about the pelvic floor and getting that side of things checked out.

    I hope this helps - any more questions just ask. Good luck.

  • 40 mgs of nortriptyline has reduced my vulvar pain and burning but I have referred pain now in my buttock and left leg. I don't know what kind of ptto gget. I don't want myofascial release,its too irritating and causes flare up for me. Any suggestions.

  • Thank you Helenlegs and SuzieQ for your replies. Really appreciate you taking the time to read and reply!! I will definitely follow up your suggestions...very helpful. Want to find a way to get rid if my current symptoms if I can.

    The_joker

  • it sounds like vulvodynia to me, not PN.

  • I would agree with Helen and Susie re finding a physio and preferably one who is PN aware. You can always speak to whoever you may find over the phone and then you'll get a good idea as to their expertise. The meds that are prescribed for nerve pain do sometimes have side effects but these often wear off if you stick with them. As Helen said, the most important thing is to get started on treatment asap to prevent possible 'wind up' of the nerves. I found taking the amitriptyline before 7 pm lead to less of a 'hangover' effect the next day

You may also like...